California, 2011

Storm Surge and Flood in California, February 15 to 17, 2011

February 15 to 17, 2011 · NWS MTR · 11 events in 7 counties and zones

After a prolonged warm and dry spell a strong low pressure trough made its way out of the Gulf of Alaska and into California. This trough began the series of cool weather systems that produced six consecutive days of precipitation in the San Francisco Bay Area and the central California coast.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$640,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

After a prolonged warm and dry spell a strong low pressure trough made its way out of the Gulf of Alaska and into California. This trough began the series of cool weather systems that produced six consecutive days of precipitation in the San Francisco Bay Area and the central California coast. Damaging wind, locally flooding rain, intense hail and even moderate snowfall above 1500 feet were experienced during the first wave of this series.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 15, 5:00 PM PST, 1 hour earlier.

Area forecast discussion, Feb 15, 5:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
500 PM PST TUE FEB 15 2011

.DISCUSSION...AS OF 5:00 PM TUESDAY...PER RECENT CHECK ON AREA WIND
OBS WE ARE ISSUING A HIGH WIND ADVISORY FOR THE EVENING FOR BAY AREA
COUNTIES EXCLUDING SANTA CLARA VALLEY. THE WIND ADVISORY WILL INCLUDE
SANTA CRUZ COUNTY. GUIDANCE AND MODEL DATA SUPPORT A CONTINUATION OF
WIND ADVISORY WINDS THROUGH 1 AM EARLY WEDNESDAY MORNING. POST COLD
FRONTAL WINDS ARE EXPECTED TO TREND DOWNWARD AFTER 1 AM WED BUT A FEW
AREAS OF GUSTY WINDS ARE STILL POSSIBLE VERY LATE TONIGHT AND
SATURDAY.

PREVIOUS DISCUSSION...LOCAL RADARS INDICATE LIGHT TO MODERATE
PRECIPITATION THROUGH MARIN COUNTY NORTHWARD.  RAIN WILL CONTINUE TO
SPREAD SOUTHWARD THROUGH THE EVENING AND OVERNIGHT HOURS...REACHING
THE SAN FRANCISCO BAY NEAR SUNSET.  MUCH OF THE PRECIPITATION IS NOT
EXPECTED TO REACH THE MONTEREY BAY REGION UNTIL WELL INTO THE
OVERNIGHT HOURS.  PRECIPITATION AMOUNTS OVER THE NEXT 24 HOURS WILL
RUN BETWEEN 1 TO 2 INCHES OVER THE NORTH AND EAST BAY AS WELL AS
HIGHER ELEVATIONS...WITH ISOLATED AMOUNTS NEAR 3 INCHES. THE REST OF
THE REGION WILL SEE ACCUMULATIONS BETWEEN ONE HALF INCH AND 1 INCH.

IN ADDITION TO THE RAIN...BREEZY CONDITIONS WILL BE PRESENT OVER
MUCH OF THE REGION THROUGH THE OVERNIGHT HOURS.  CURRENT
OBSERVATIONS SHOW WIND GUSTS NEAR 40 MPH FROM THE SAN FRANCISCO BAY
NORTHWARD.  THE NAM AND LOCAL WRF SHOW THE STRONGER WINDS SHIFTING
SOUTH OVERNIGHT...AS A COLD FRONT MOVES SOUTHEAST THROUGH THE AREA.

TEMPERATURES ARE RUNNING A FEW DEGREES WARMER COMPARED TO THIS
TIME YESTERDAY.  THE WARM SPOT OF THE DAY IS SALINAS...WITH A
READING OF 66 DEGREES.  DAYTIME HIGH TEMPERATURES ARE NEAR NORMAL
FOR THE MIDDLE OF FEBRUARY...BUT ARE EXPECTED TO BE COOLER THROUGH
THE REST OF THE WORK WEEK.  THE COOLEST DAY WILL BE TOMORROW...AS
FORECAST HIGH TEMPERATURES ARE IN THE LOW TO MID 50S...WHICH IS
AROUND 5 DEGREES BELOW NORMAL.  ALL SHORT AND MEDIUM RANGE MODELS ARE
INDICATING THAT 850 MB TEMPERATURES WILL FALL NEARLY 10 DEGREES C
OVER THE NEXT 24 HOURS.  THE COOLER TEMPERATURES WILL ALLOW FOR SNOW
LEVELS TO FALL BETWEEN 2500 AND 3000 FEET...CREATING A CHANCE FOR
LIGHT SNOW ACCUMULATION OVER THE HIGHEST PEAKS.

ALONG WITH THE RAIN CHANCES THROUGH THE WEEK...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE FORECAST AREA.  CAPE
VALUES TOMORROW AFTERNOON ARE FORECAST TO BE IN THE 200 TO 300
RANGE...ALONG WITH SLIGHTLY NEGATIVE LI VALUES...THERE WILL BE A
DECENT CHANCE FOR SMALL HAIL AND A RUMBLE OF THUNDER. THIS FITS WELL
WITH THE SPC CONVECTION OUTLOOK FOR DAY TWO AND OUR SURROUNDING
NEIGHBORS.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE FORECAST...AS A SERIES
OF SHORTWAVE TROUGHS APPROACH THE REGION FROM THE GULF OF ALASKA.
THE FIRST WILL COME LATE WEDNESDAY INTO THURSDAY MORNING BRINGING THE
NEXT ROUND OF SHOWERS.  THERE WILL BE A SHORT BREAK THURSDAY INTO
FRIDAY...BEFORE THE NEXT WAVE APPROACHES THE REGION.  MOST MODELS ARE
IN AGREEMENT ABOUT THIS SERIES OF SHORTWAVES...SO CONFIDENCE IS
RELATIVELY HIGH. BY SATURDAY THERE ARE SUBTLE DIFFERENCES BETWEEN THE
GFS AND ECMWF AND ONLY A CHANCE TO SLIGHT CHANCE OF SHOWERS WAS ADDED
TO ACCOUNT FOR THE UNCERTAINTY.

&&

.AVIATION...AS OF 4:07 PM TUESDAY...THE LATEST VISIBLE SATELLITE
IMAGE IS SHOWING A COLD FRONT PUSHING TOWARD THE TERMINALS THIS
EVENING. KMUX IS INDICATING RAIN AND LIGHT SHOWERS OVER MARIN AND
SONOMA COUNTIES SPREADING SOUTH. STRONG SOUTHERLY WINDS ARE
EXPECTED AHEAD OF THE FRONT WHICH WILL DIMINISH AND BECOME WEST
SOUTH WEST LATE TONIGHT BEHIND THE FRONT. THE PARENT LOW PRESSURE
SYSTEM WILL SLIDE OVER THE FORECAST AREA TOMORROW BRING A SLIGHT
CHANCE OF THUNDER TO THE TERMINALS BY THE AFTERNOON HOURS.

VICINITY OF KSFO...MVFR CIGS AND LIGHT RAIN WILL IMPACT THE
TERMINALS BY 0600Z. SOUTHERLY WINDS 20 TO 25 KT GUSTING TO 30 KT
WILL PREVAIL WITH PERIODS OF SOUTHERLY WINDS UP TO 35 KT GUSTING TO
40 KT. WINDS WILL BECOME WEST SOUTHWEST AFTER MIDNIGHT AND RANGE
FROM 15 TO 20 KT.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MONTEREY BAY AREA TERMINALS...MVFR CIGS AND LIGHT RAIN WILL MOVE
INTO THE AREA BY MIDNIGHT. SOUTHERLY WINDS WILL RANGE FROM 10 TO 15
KT WITH GUSTS TO 20KT. WINDS WILL BECOME WEST BY 1800Z WITH A
SHOWER IN THE VICINITY OF THE TERMINALS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...POINT ARENA TO POINT PIEDRAS BLANCAS 0-60 NM
            SCA...ROUGH BAR FOR THE SAN FRANCISCO BAR
            SCA...SAN FRANCISCO BAY

&&

PUBLIC FORECAST: RILEY/MM/CANEPA
AVIATION/MARINE: LARRY
Hazardous weather outlook, Feb 15, 3:09 PM PST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
309 PM PST TUE FEB 15 2011

CAZ006-505-509-529-530-161315-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
309 PM PST TUE FEB 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AREA FROM POINT
ARENA TO POINT PIEDRAS BLANCAS.

.DAY ONE...TUESDAY AFTERNOON AND TUESDAY NIGHT

GUSTY CONDITIONS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT AS A
FRONTAL BOUNDARY WILL GRADUALLY MOVE THROUGH THE AREA. WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LARGE NORTHWEST SWELLS ARE FORECAST TO ARRIVE ALONG THE COAST
WEDNESDAY. A SWELL OF 10 TO 13 WILL COINCIDE WITH HIGH ASTRONOMICAL
TIDES OF 6.6 FEET NEAR SAN FRANCISCO AT 9:23 AM MAY RESULT IN
SOME LARGE BREAKERS ALONG THE BEACHES. PERSONS GOING TO THE BEACH
ON WEDNESDAY ARE ADVISED TO USE EXTRA CAUTION. IN ADDITION...MINOR
COASTAL FLOODING WILL BE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ507-511-512-517-518-161315-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
309 PM PST TUE FEB 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HIGHER ELEVATIONS AROUND THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...TUESDAY AFTERNOON AND TUESDAY NIGHT

GUSTY CONDITIONS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT AS A
FRONTAL BOUNDARY WILL GRADUALLY MOVE THROUGH THE AREA. WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH COLDER AIR WILL ENTER THE REGION BEHIND A FRONTAL SYSTEM
WEDNESDAY. AS A RESULT...SNOW LEVELS WILL DROP TO 2500-3500 FEET
WEDNESDAY THROUGH THE WEEKEND. MINOR SNOW ACCUMULATIONS WILL BE
POSSIBLE OVER THE HIGHEST PEAKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 strong wind, 2 high wind, 1 storm surge/tide, 1 high surf, 1 flood. Local standard time, as filed.

High Wind, North Bay Interior Valleys

When
February 15, 6:00 PM PST to 8:00 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Strong and gusty wind developed ahead of a long wave trough. Southwest to west wind began to increase during the afternoon and peaked in the evening. A trained weather spotter reported a measured wind gust of 60 MPH at 6:15 p.m. PST. Other automated observation systems around the area above 1,000 feet in elevation reported gusts up to 83 MPH. The wind caused large trees and power lines to fall. Also, road closures occurred due to the downed trees and power lines. Of note, Porter Creek Road was closed until 3:00 p.m. Wednesday due to the efforts of removing a large tree that fell across the roadway. Overall, more than a dozen power poles were pushed down in Marin County.

High Wind, San Francisco Bay Shoreline

When
February 15, 8:30 PM PST to February 16, 12:30 AM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$150,000
Reported by
Mesonet
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Strong and gusty wind developed ahead of a long wave trough. Southwest to west wind began to increase late in the afternoon and peaked in the late evening. A mesonet automated weather reporting system measured a wind gust of 60 MPH at midnight. Other automated observation systems around the area above 1,000 feet in elevation reported gusts up to 83 MPH. The wind caused large trees and power lines to fall. Also, road closures occurred due to the downed trees and power lines. Of note, a tree fell onto a house on Alta Avenue in Piedmont. Overall, more than 6,500 customers lost power in the San Francisco Bay Area.

Heavy Rain, Sonoma

When
February 16, 12:00 AM PST to 3:00 PM PST
Where
Sonoma County, 2.59 mi NNE of Occidental to 1.76 mi NNE of Kenwood
Property damage
$25,000
Reported by
Newspaper
Coordinates
38.452, -122.926

Pre-dawn downpours caused localized small stream flooding in some areas in central Sonoma County. Those of note were Todd Road west of Stony Point Road outside of Santa Rosa, and Green Hill Road near Ross Road in Granton, where a man drove into the high water and became stuck for a time just after 7:00 a.m. PST. Flooding also caused the closure of Green Valley Road near Sullivan Road, where another vehicle stalled in the high water, and made a pond out of Shiloh Road near Windsor Road. Minor rock and mud slides were reported throughout the area between Santa Rosa and Calistoga.

Storm Surge/Tide, Coastal North Bay Including Point Reyes National Seashore

When
February 16, 8:00 AM PST to 10:00 AM PST
Where
Coastal North Bay Including Point Reyes National Seashore forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.290, -122.835 (the zone’s center; the record gives no point)

High tide combined with rain runoff to cause tidal flooding in Mill Valley. The Park and Ride at Highway 101 and Shoreline Highway was impacted by the high water. The high tide at Sausalito reached 6.4 feet around 9:33 a.m. PST.

High Surf, Coastal North Bay Including Point Reyes National Seashore

When
February 16, 7:50 PM PST to February 17, 9:50 PM PST
Where
Coastal North Bay Including Point Reyes National Seashore forecast zone
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Coast Guard
Coordinates
38.290, -122.835 (the zone’s center; the record gives no point)

Strong winds and rough seas combined to cause a 15-foot boat to capsize near Bodega Bay resulting in the death of a 65 year-old man.

Strong Wind, San Francisco Bay Shoreline

When
February 17, 4:30 AM PST to 9:00 AM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Gusty wind caused a tree to fall onto the westbound connector of State Route 4 to westbound Interstate 80 at approximately 5:05 a.m. PST. The roadway reopened at 7:00 a.m. PST.

Heavy Rain, Santa Cruz

When
February 17, 8:00 AM PST to 4:00 PM PST
Where
Santa Cruz County, 2.89 mi WNW of Big Basin to 5.13 mi SSE of Johnston Corner
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.189, -122.267

Heavy rain led to small stream flooding and minor rock slides in Santa Cruz County. Near Riverdale Boulevard north of Boulder Creek, water washed over a bridge at Highway 9 around 8:40 a.m. PST. Around 2:00 p.m. PST a minor rock slide was reported near Laurel Glen and Soquel San Jose Roads. And, about 3:50 p.m. PST another rock slide occurred on Highway 129 at Rogge Lane near Watsonville, which stopped traffic.

Strong Wind, Northern Monterey Bay

When
February 17, 8:30 AM PST to 12:30 PM PST
Where
Northern Monterey Bay forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$90,000
Reported by
Newspaper
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Strong and gusty wind knocked over an 80 foot tall Monterey pine tree onto two fifth-wheel trailers around 10:00 a.m. PST at the New Brighton State Beach campground. The trailers were destroyed and there were no injuries. More trees and also power lines were downed in and around Santa Cruz. At Santa Cruz and Centennial Streets around noon power lines fell causing power outages.

Flood, Sonoma

When
February 17, 9:30 AM PST to 4:30 PM PST
Where
Sonoma County, 0.62 mi SE of Penngrove to 1.14 mi SSE of Penngrove
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.293, -122.663

After four days of rain with over seven inches falling in the higher terrain, the Willow Brook Creek swelled beyond its banks causing minor flooding along its channel. The stream gages at Old Redwood Highway and Penngrove Park went over their flood stages.

Heavy Rain, San Francisco

When
February 17, 10:00 AM PST to 2:00 PM PST
Where
San Francisco County, 2.65 mi WSW of Crissy Aaf to 3.89 mi E of Ocean View
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.784, -122.514

Heavy rain drenched San Francisco causing storm drains to back up which resulted in minor flooding throughout the city. The Public Utilities Commission reported 25 minor floods at various locations. Nineteen of those floods occurred at intersections and six occurred at homes or businesses.

Strong Wind, North Bay Interior Valleys

When
February 17, 5:00 PM PST to 7:00 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Strong and gusty wind caused trees and power lines to fall resulting in several hundred customers to lose power and about a half-dozen roads to close. Of significance was an oak tree that damaged a vehicle as it was knocked over by the wind around 6:30 p.m. PST on River Road near Trenton Healdsburg Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Coastal North Bay Including Point Reyes National Seashore2011-02-1765MaleBoatingDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, February 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 286485, 286486, 286429, 286487, 286494, 286497, 286492, 286490, 286499, 286501, 286496.